Alert archive / Tennessee / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS Nashville, TN

February 28, 201126 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Feb 28, 2011, 8:12 AM CST for 26 counties in Tennessee. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 8:12 AM CST (14:12 UTC)
Expired
Feb 28, 2011, 3:08 PM CST
In force
7 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 26 counties

Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WGUS64 KOHX 281412
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
812 AM CST MON FEB 28 2011

...A FLOOD WATCH IS IN EFFECT FOR THE SOUTHEASTERN HALF OF MIDDLE
TENNESSEE UNTIL 400 PM...

.LOCALLY EXCESSIVE RAINFALL IS POSSIBLE IN THE WATCH AREA THROUGH THE
AFTERNOON.

TNZ009>011-028>034-058-060>066-075-077>080-093>095-282200-
/O.NEW.KOHX.FF.A.0002.110228T1412Z-110228T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-LEWIS-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
812 AM CST MON FEB 28 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...
 INCLUDING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CLAY...
 COFFEE...CUMBERLAND...DE KALB...FENTRESS...GILES...GRUNDY...
 JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
 OVERTON...PICKETT...PUTNAM...RUTHERFORD...SMITH...TROUSDALE...
 VAN BUREN...WARREN...WAYNE...WHITE AND WILSON.

* UNTIL 4 PM CST THIS AFTERNOON

* LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THE AFTERNOON IN THE 
WATCH AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
19
1 follow-up statement
852 
WGUS64 KOHX 282108
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
308 PM CST MON FEB 28 2011

...THE FLOOD WATCH FOR PARTS OF MIDDLE TENNESSEE IS NOW CANCELLED...

.THE HEAVY THUNDERSTORM RAINS HAVE NOW PUSHED EAST OF THE CUMBERLAND
PLATEAU.

TNZ009>011-028>034-058-060>066-075-077>080-093>095-282215-
/O.CAN.KOHX.FF.A.0002.000000T0000Z-110228T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-LEWIS-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
308 PM CST MON FEB 28 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR A LARGE PART OF
EASTERN AND SOUTHERN MIDDLE TENNESSEE HAS BEEN CANCELLED. ALTHOUGH
A HANDFUL OF FLOOD ADVISORIES REMAIN IN EFFECT FOR PARTS OF THE
MID STATE...THE HEAVIEST THUNDERSTORM RAINS HAVE NOW PUSHED EAST OF THE
CUMBERLAND PLATEAU...AND NO LONGER THREATEN OUR AREA. 

$$
19

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 5:42 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 5:42 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
542 AM CST MON FEB 28 2011

.UPDATE...FOR 28/12Z AVIATION FORECAST

&&

.AVIATION...
GRAVITY WAVE MOVING THROUGH NORTHERN MISSISSIPPI SOUTHWESTERN
TENNESSEE HAS FIRED CONVECTION IN THESE AREAS. POWERFUL UPPER
LEVEL JET RUNNING WEST TO EAST ACROSS MIDDLE TENNESSEE WITH 60
PLUS KNOT LOW LEVEL JET RUNNING SOUTHWEST TO NORTHEAST THROUGH
MIDDLE TN. MID-LEVEL LAPSE RATES 8 DEGS CELSIUS PER KILOMETER.
SURFACE LOW BACK IN WESTERN ARKANSAS WILL MOVE EAST TODAY. BOTTOM
LINE...LOOK FOR THUNDERSTORMS ACROSS THE MID STATE...SOME WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES. CONDITIONS SHOULD IMPROVE
AFTER 28/18Z AT BNA AND AFTER 01/00Z AT CSV.

BOYD
&&

.PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 28 2011/

DISCUSSION...COLD FRONT WILL MOVE INTO THE MIDSTATE THIS MORNING
WITH A BANG. SPC HAS ISSUED A MODERATE RISK OF SVR TSTMS. THE
UPPER SUPPORT IS IN 2 PARTS. FIRST PART IS THE WAVE MOVING THROUGH
THE MIDWEST(NW IL). SECOND PART IS LOCATED IN OK. THE 2ND WAVE
WILL LIKELY PROVIDE THE ENCOURAGEMENT FOR TSTMS TO TURN SVR IN OUR AREA.
SATELLITE SHOWS AN AREA OF ENHANCED TOPS OVER S CNTRL AR MOVING
RAPIDLY NEWD UP THE FRONT. LOCAL WRF MODEL INDICATING MAIN LINE
WILL ENTER STEWART COUNTY AROUND 12-13Z...16Z FOR NASHVILLE AND
19Z FOR CROSSVILLE. HOVEVER...HAVE HELD ON TO A MENTION OF THUNDER
IN THE CNTRL SECTION IN THE EVENT THIS TIMING IS TOO FAST. THREAT
MIX HAS THE KITCHEN SINK...TORNADOES...HAIL...WIND.

A GOOD SHOT OF COLD AIR BEHIND THE FRONT. 850MB TEMPS DROP FROM A BALMY
12C TO AROUND 2-4C BY TUE AM. THIS MEANS SFC MIN TEMPS WILL DROP
INTO THE LOW 30S BY DAYBREAK TUE AM. SFC RIDGE MOVES INTO THE AREA
FOR TUE/WED WITH LOTS OF NEARLY CLEAR SKIES. A SECONDARY COLD
FRONT DROPS SEWD OUT OF THE MIDWEST AND ENTERS THE MIDSTATE WED PM.
HOWEVER...THERE IS LITTLE IF ANY MOISTURE TO WORK WITH...SINCE
THERE WAS NO CHANCE FOR RETURN FLOW. SO WE EXPECT TO BE DRY
THROUGH THU NGT.

SLY FLOW RETURNS ON THU AND ANOTHER FRONT DEVELOPS IN THE PLAINS.
CHANCE OF RAIN BEGINS ON FRI AND INCREASES ON SAT AS THE FRONT
MOVES THROUGH THE MIDSTATE. ANOTHER SHOT OF COLD AIR FOR SAT NGT
THROUGH MON WITH NIGHTTIME LOWS DROPPING BACK INTO THE LOW TO MID 30S.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ008>011-027>034-
059>066-075-077>080-094-095.

&&

01
Hazardous weather outlook, Feb 28, 5:00 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST MON FEB 28 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. A STRONG COLD FRONT WILL COMBINE WITH AN UNSTABLE,
HIGHLY-SHEARED ENVIRONMENT TO PRODUCE SEVERE STORMS ACROSS THE MID
STATE. THE PRIMARY THREATS ARE DAMAGING STRAIGHT-LINE WINDS, LARGE
HAIL, AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Feb 28, 6:49 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLOOD            6 NNE CAMDEN            36.14N 88.06W
02/28/2011                   BENTON             TN   PUBLIC

            PUBLIC REPORTED FLOODING OF LOWER BIG SANDY ROAD BETWEEN
            BIG SANDY AND HWY 641.

&&

JLM
Special weather statement, Feb 28, 6:55 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
655 AM CST MON FEB 28 2011

TNZ056-281400-
PERRY-
655 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY...

AT 645 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DECATURVILLE...OR 16 MILES WEST OF LINDEN...
MOVING NORTHEAST AT 40 MPH. THIS STORM HAS EXHIBITED ROTATION AND IS
BEING MONITORED CLOSELY.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Local storm report, Feb 28, 7:08 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLOOD            7 W CLARKSVILLE         36.56N 87.47W
02/28/2011                   MONTGOMERY         TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED 4 TO 6 INCHES WATER AT
            THE INTERSECTION OF JIM TAYLOR ROAD AND LAKE ROAD.

&&

JLM
Local storm report, Feb 28, 7:16 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             6 N CHARLOTTE           36.27N 87.35W
02/28/2011  E1.00 INCH       DICKSON            TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.

&&

JLM
Local storm report, Feb 28, 7:30 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FUNNEL CLOUD     CLARKSVILLE             36.56N 87.35W
02/28/2011                   MONTGOMERY         TN   PUBLIC

            FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
            TIME BETWEEN 700 AM AND 715 AM.

&&

JLM
Local storm report, Feb 28, 7:38 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            11 NW SPRINGFIELD       36.61N 87.02W
02/28/2011                   ROBERTSON          TN   LAW ENFORCEMENT

            ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
            TOWN OF ADAMS.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:16 AM CSTWind AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 21 more13 hr
Feb 28, 5:55 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 6:10 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys35 min
Feb 28, 6:35 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery25 min
Feb 28, 6:52 AM CSTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 4 more5 hr
Feb 28, 6:58 AM CSTTornado WarningOHXHickman, Lewis, Perry32 min
Feb 28, 7:00 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Feb 28, 7:33 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Hickman, Humphreys, Lewis and 3 more6 hr
Feb 28, 7:57 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Williamson6 hr
Feb 28, 8:12 AM CSTFlash Flood WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 1 more6 hr
Feb 28, 8:20 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury55 min
Feb 28, 8:36 AM CSTFlash Flood WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 2 more6 hr
Feb 28, 8:43 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 9:01 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 3 more6 hr
Feb 28, 9:23 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren25 min
Feb 28, 9:30 AM CSTTornado WarningOHXBedford, Coffee15 min
Feb 28, 10:19 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, White26 min
Feb 28, 11:12 AM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more6 hr
Feb 28, 11:31 AM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson, Wilson44 min
Feb 28, 11:47 AM CSTTornado WarningOHXCannon, DeKalb, Rutherford28 min
Feb 28, 11:50 AM CSTAreal Flood AdvisoryOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 5 more3 hr
Feb 28, 11:56 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Feb 28, 12:18 PM CSTTornado WarningOHXCoffee, Grundy, Van Buren, Warren27 min
Feb 28, 12:49 PM CSTSevere Thunderstorm WarningOHXGrundy14 min
Feb 28, 1:58 PM CSTRiver Flood WarningOHXDavidson59 min
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson117 min

Nearby

Flash Flood Watches in Tennessee, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.